×

zbMATH — the first resource for mathematics

Regular hypermaps. (English) Zbl 0665.57002
This paper studies the correspondence between topological hypermaps and algebraic hypermaps. A topological map is a decomposition of a surface into polygonal cells. A topological hypermap is a similar decomposition of an orientable surface with the “edges” and “vertices” (hyperedges and hypervertices) homeomorphic to closed discs. More formally it is a triple \({\mathcal H}=(X,S,A)\) where X is an orientable surface, S and A have components (hypervertices and hyperedges) homeomorphic to closed discs, \(B=S\cap A\) (bits) is a finite set for X compact or satisfies some locally finite conditions for noncompact X, and the components (hyperfaces) of \(X\setminus (S\cup A)\) are homeomorphic to open discs. \({\mathcal H}\) is of type (\(\ell,m,n)\) if \(\ell\), m, and 2n are the least common multiples of the number of bits on the hypervertices, hyperedges and hyperfaces. The genus of \({\mathcal H}\) is the genus of X.
An algebraic hypermap is a quadruple \({\mathcal A}=(G,B,\sigma,\alpha)\) where B is a set and \(\sigma\), \(\alpha\) are permutations of B such that \(G=gp<\sigma,\alpha >\) is transitive on B. The type of \({\mathcal A}\) is (\(\ell,m,n)\) where \(\ell\), m and n are the orders of \(\sigma\), \(\alpha\), and \(\sigma\) \(\alpha\) respectively. The genus, g, of \({\mathcal A}\) is given by \(z(\sigma)+z(\alpha)+z(\sigma \alpha)=| B| +2-2g\) where z(\(\zeta)\) is the number of cycles in the permutation \(\zeta\).
Given a topological hypermap \({\mathcal H}\), an algebraic hypermap, Alg(\({\mathcal H})\), is constructed by letting B be the set of bits and \(\sigma\) (resp. \(\alpha)\) the permutation of B whose cycles are obtained by going around the hypervertices (resp. the hyperedges) in a positive sense. The permutation \(\sigma\) \(\alpha\) consists of cycles going around hyperfaces in a negative direction traversing two edges at a time (one from a hyperedge and one from a hypervertex). The construction of Alg(\({\mathcal H})\) preserves type and genus. Isomorphisms of topological and algebraic hypermaps are defined in canonical ways. An algebraic hypermap is regular if Aut \({\mathcal A}\) is transitive on B.
Universal algebraic and topological hypermaps of type (\(\ell,m,n)\) are constructed with the property that any hypermap of type (\(\ell,m,n)\) is a quotient of the appropriate universal object. It is shown that if \(\hat {\mathcal H}\) is the universal topological hypermap of type (\(\ell,m,n)\) then Alg(\(\hat {\mathcal H})\) is the universal algebraic hypermap of type (\(\ell,m,n)\). The universal objects are used to show that every algebraic hypermap can be obtained from a topological hypermap.
Finally regular hypermaps are described for genus \(\leq 2\). There is a method for constructing regular hypermaps from a regular map of type (2,m,n). Five of the regular hypermaps of genus 2 are not obtained by that construction.
Reviewer: G.Lang

MSC:
57M15 Relations of low-dimensional topology with graph theory
57N05 Topology of the Euclidean \(2\)-space, \(2\)-manifolds (MSC2010)
54B15 Quotient spaces, decompositions in general topology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Cori, R., Un code pour LES graphes planaires et ses applications, Asterisque, 27, (1975) · Zbl 0313.05115
[2] Cori, R.; MachĂ­, A.; Penaud, J.-G.; Vauquelin, B., On the automorphism group of a planar hypermap, Europ. J. combinatorics, 2, 331-334, (1981) · Zbl 0472.05049
[3] Coxeter, H.S. M.; Moser, W.O. J., Generators and relations for discrete groups, (1975), Springer-Verlag Berlin-Heidelberg-New York
[4] Jones, G.A.; Singerman, D., Theory of maps on orientable surfaces, Proc. London math. soc., 3, 273-307, (1978) · Zbl 0391.05024
[5] Machi, A., The Riemann-Hurwitz formula for the centralizer of a pair of permutations, Archiv. math., 42, 280-288, (1984) · Zbl 0522.20003
[6] Singerman, D., Finitely maximal Fuchsian groups, J. London math. soc. (2), 6, 29-38, (1972) · Zbl 0251.20052
[7] Singerman, D., Automorphisms of maps, permutation groups and Riemann surfaces, Bull. London math. soc., 8, 65-68, (1976) · Zbl 0322.20001
[8] Singerman, D., Klein’s Riemann surface of genus 3 and regular imbeddings of finite projective planes, Bull. London math. soc., 18, 364-370, (1986) · Zbl 0571.51007
[9] Walsh, T.R. S., Hypermaps versus bipartite maps, J. comb. theory, ser. B, 18, 155-163, (1973) · Zbl 0302.05101
[10] White, A.T., Graphs, groups and surfaces, (1984), North-Holland Amsterdam-New York-London · Zbl 0378.05028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.